Minnesota, 2009

Winter Storm in Minnesota, February 26, 2009

February 26, 2009 · NWS ABR · 2 events in 2 counties and zones

A vigorous, but relatively fast moving winter storm tracked across west central Minnesota and brought impressive snowfall amounts of 8 to 13 inches to the area. During part of the storm, snowfall amounts of 1 to 2 inches an hour were observed.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A vigorous, but relatively fast moving winter storm tracked across west central Minnesota and brought impressive snowfall amounts of 8 to 13 inches to the area. During part of the storm, snowfall amounts of 1 to 2 inches an hour were observed. Travel became difficult, if not, impossible across west central Minnesota with many area schools cancelled. Some snowfall amounts included; 8 inches at Artichoke Lake and Ortonville; 10 inches at White Rock Dam; 11 inches at Browns Valley; 12 inches near Tintah; and 13 inches at Wheaton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 26, 4:01 AM CST, 14 minutes earlier.

Area forecast discussion, Feb 26, 4:01 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
401 AM CST THU FEB 26 2009

.SHORT TERM...TODAY THROUGH SATURDAY
CHALLENGES IN THE SHORT TERM INCLUDE...PCPN/SNOWFALL AMOUNTS
TODAY...TEMPERATURES...AND ANOTHER STORM SYSTEM ON FRIDAY.

AS OF 9Z...MSAS ANALYSIS SHOWS AN AREA OF LOW PRESSURE SITUATED
OVER SOUTHWEST SOUTH DAKOTA. DEW POINT TEMPERATURES SOUTHEAST OF
THE LOW ARE IN THE UPPER 20S WHICH LEADS TO GOOD MOISTURE
ADVECTION. PER LATEST REGIONAL RADAR...THERE IS A BAND OF HIGHER
REFLECTIVITY FROM KHEI TO KPIR...AND SOUTH INTO KVTN. EARLY THIS
EVENING...KPIR REPORTED FREEZING BEFORE CHANGING OVER TO ALL SNOW.
BEST GUESS FROM WEB CAMS IN THE PIERRE AREA INDICATES 1 OR 3
INCHES OF SNOW. THIS EVENT COULD END UP HAVING BORDERLINE WARNING
CRITERIA SNOW. HOWEVER THERE WILL BE POCKETS OF HEAVIER SNOWFALL
AMOUNTS. THE MOBRIDGE SHERIFF OFFICE ESTIMATES 5 INCHES AND STILL
SNOWING. GIVING THE STRONG WINDS AND LIGHT FLUFFY SNOW...IT WILL
BE VERY DIFFICULT TO MEASURE SNOW.

STILL EXPECT SNOW TO COME TO AN END LATER THIS EVENING AS A HIGH
PRESSURE QUICKLY BUILDS INTO THE REGION. HAVE DROPPED OVERNIGHT
NIGHT LOWS A FEW MORE DEGREES WITH FRESH SNOW COVER ON THE GROUND.
AM A BIT CONCERNED THAT TEMPERATURES TONIGHT MAY NOT FALL AS
EXPECTED AS THERE WILL BE INCREASING MID/HIGHS FROM THE WEST AND
WINDS STAYING UP.

ANOTHER STORM SYSTEM WILL DIVE SOUTHEAST FORM MONTANA ON
FRIDAY. LATEST MODEL RUNS ARE TRENDING SOUTH AND WEST WITH THE
MAIN AREA OF QPF. WITH A HIGH PRESSURE OVER NORTHERN
MINNESOTA...DRY AIR WILL BE FILTERING INTO THE EASTERN PORTION OF
THE CWA. HAVE INCREASE POPS IN THE SW CORNER OF THE CWA WHERE THEY
WILL LIKELY SEE MEASURABLE SNOW. WITH THIS CLIPPER LIKE SYSTEM
TAKING A MORE SOUTHERLY ROUTE...COLD AIR WILL REMAIN IN PLACE
THROUGH FRIDAY NIGHT. FRIDAY WILL LIKELY BE JUST AS COLD AS TODAY.
A HIGH PRESSURE BUILDS INTO THE REGION ON FRIDAY NIGHT AND EXPECT
THIS WILL BE OUR COLDEST NIGHT AS SKIES WILL BE MOSTLY CLEAR. THE
CURRENT GRIDS DO NOT SUPPORT THIS THINKING AS LATER SHIFTS CAN
ADJUST.

.LONG TERM...SATURDAY EVENING THROUGH TUESDAY MORNING

MUCH ATTENTION IS FOCUSED ON THE SHORT TERM AS THE LONG TERM LOOKS
PRETTY TAME BY COMPARISON. MEDIUM RANGE MODELS AGREE PRETTY WELL
FOR THE MOST PART. THE PERIOD OPENS WITH AN H5 HIGH PRESSURE RIDGE
ALOFT OVER THE ROCKIES. COLD CANADIAN HIGH PRESSURE IS IN PLACE
OVER THE AREA. BY SUNDAY A STRONG LEE SIDE TROUGH HAS FORMED AT
THE SURFACE IN RESPONSE TO STRONG FLOW ALOFT OVER THE ROCKIES.
SUNDAY WILL SEE VERY STRONG SOUTH WINDS AS WARM AIR SURGES BACK TO
THE NORTH. THE NEXT PACIFIC LOW IS ALSO BREAKING DOWN THE UPPER
LEVEL H5 RIDGE. WOULD EXPECT SOME WARM ADVECTION TYPE CLOUDS
SUNDAY BUT NO PRECIPITATION AS UPPER LEVEL RIDGE MOVES EAST TO THE
WESTERN BORDER OF THE STATE. BY MONDAY MORNING ENERGY FROM THE
PACIFIC STORM WILL AFFECT UPPER LEVEL FLOW AS NUMEROUS MINOR WAVES
MOVE THROUGH THE FLOW. THROUGH TUESDAY MORNING IT APPEARS THAT THIS
AREA WILL STAY DRY AS UPPER LEVEL RIDGE REBUILDS IN RESPONSE TO PACIFIC
COAST PUSHING WARM AIR INTO IT.

&&

.AVIATION...
MOST OF THE WESTERN PART OF THIS AREA IS EITHER MVFR OR IFR IN
LOW CLOUDS AND SNOW. AS THIS AREA MOVES EAST EXPECT THE ENTIRE
AREA TO BE MVFR AT BEST THROUGH THIS AFTERNOON. CURRENT WSR-88D
DATA SHOWS AREAS OF HEAVIER SNOW BANDS MOVING THROUGH THE REGION.
AS THESE BANDS MOVE THROUGH AN AREA EXPECT LOW IFR WITH VISIBILITY
AROUND 1/4 SM WITH OBSCURED CEILINGS. CONDITIONS WILL SLOWLY
IMPROVE LATE THIS AFTERNOON AS THE AREA OF SNOW MOVES EAST AND
SURFACE HIGH PRESSURE BUILDS IN. EXPECT A PERIOD OF VFR TONIGHT
AND EARLY TOMORROW BEFORE THE NEXT LOW PRESSURE SYSTEM APPROACHES
DROPPING CONDITIONS AGAIN FRIDAY AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 3 PM CST /2 PM MST/ THIS AFTERNOON
     FOR BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
     HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR BROWN-
     CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-
     SPINK.

MN...WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...SD
LONG TERM...KEEFE
AVIATION...KEEFE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 26, 3:33 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
333 AM CST THU FEB 26 2009

SDZ003>005-009-010-015>017-033>037-045-048-051-270945-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
333 AM CST THU FEB 26 2009 /233 AM MST THU FEB 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL THIS AFTERNOON AS A
STRONG UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. SNOW...HEAVY
AT TIMES....WILL CONTINUE INTO THIS AFTERNOON. TOTAL NEW SNOW
ACCUMULATIONS WILL RANGE FROM 4 TO 8 INCHES WITH ISOLATED HIGHER
AMOUNTS. STRONG NORTHEAST WINDS WILL COMBINE WITH THE SNOW TO
CREATE AREAS OF VERY LOW VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FRIDAY
AND FRIDAY NIGHT WITH SNOW ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
REPORTS SNOWFALL AMOUNTS WOULD BE APPRECIATED.

MNZ039-046-SDZ006>008-011-018>023-270945-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
333 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL THIS EVENING AS A STRONG
UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. SNOW...HEAVY AT
TIMES...WILL CONTINUE INTO THIS EVENING. TOTAL NEW SNOW
ACCUMULATIONS WILL RANGE FROM 4 TO 8 INCHES WITH ISOLATED HIGHER
AMOUNTS. STRONG NORTHEAST WINDS WILL COMBINE WITH THE SNOW TO
CREATE AREAS OF VERY LOW VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FRIDAY
AND FRIDAY NIGHT WITH SNOW ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
REPORTS SNOWFALL AMOUNTS WOULD BE APPRECIATED.

In the hours before

Local storm report, Feb 26, 2:46 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
246 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HEAVY SNOW       MOBRIDGE                45.54N 100.44W
02/26/2009  E5.0 INCH        WALWORTH           SD   LAW ENFORCEMENT

            STILL SNOWING.

&&

SKEEFE
Local storm report, Feb 26, 2:57 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
257 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     HEAVY SNOW       MCLAUGHLIN              45.81N 100.81W
02/26/2009  E4.0 INCH        CORSON             SD   TRAINED SPOTTER

            STILL SNOWING.

&&

SKEEFE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Big Stone

When
February 26, 4:15 AM CST to 5:00 PM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Winter Storm, Traverse

When
February 26, 4:15 AM CST to 5:00 PM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155341, 155344.